Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 12, NWS Albuquerque, NM

July 14, 2014Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 14, 2014, 1:19 PM MDT for Lincoln County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 1:19 PM MDT (19:19 UTC)
Expired
Jul 14, 2014, 5:15 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 57 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WGUS55 KABQ 141919
FFWABQ
NMC027-142315-
/O.NEW.KABQ.FF.W.0012.140714T1919Z-140714T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
119 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 515 PM MDT

* AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM SLOW-MOVING THUNDERSTORMS NEAR BONITO         
  LAKE...THE RIO BONITO AND THE SURROUNDING LITTLE BEAR BURN SCAR.

  THIS WILL IMPACT THE LITTLE BEAR BURN SCAR INCLUDING BUT NOT       
  LIMITED TO PORTIONS OF HIGHWAYS 70 AND 48. OF PARTICULAR CONCERN   
  WILL BE HIGHWAY 48 AT SKI RUN ROAD...EAGLE CREEK...INTERSECTION OF 
  HIGHWAY 37 AND 48...RIO BONITO...ESCUDILLA...AND MAGADO CREEK.

  EVEN MODERATE RAINFALL IN UPSTREAM WATERSHEDS WILL RESULT IN RAPID
  AND POTENTIALLY DANGEROUS FLOWS ALONG THE RIO RUIDOSO...EAGLE
  CREEK...LITTLE CREEK...MAGADO CREEK...RIO BONITO AND THE RIO HONDO
  FROM THE HIGHWAY 70 AND 380 JUNCTION TO RIVERSIDE. PLEASE CONTACT
  LOCAL AUTHORITIES FOR EVACUATION PROCEDURES AND ROUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIFE THREATENING FLOODING OF CREEKS...ROADS AND NORMALLY DRY ARROYOS
IS LIKELY. THE HEAVY RAINS WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES
AND DEBRIS FLOWS IN STEEP TERRAIN...ESPECIALLY NEAR THE BURN AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY ARROYOS AND STREAMBEDS...LOW WATER CROSSINGS...INTERSECTIONS...
AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE AND LOW LYING AREAS.

&&

LAT...LON 3350 10581 3351 10555 3345 10555 3339 10569
      3339 10581

$$

SHOEMAKE
2 follow-up statements
954 
WGUS75 KABQ 142108
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 PM MDT MON JUL 14 2014

NMC027-142315-
/O.CON.KABQ.FF.W.0012.000000T0000Z-140714T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NM-
308 PM MDT MON JUL 14 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH
CENTRAL LINCOLN COUNTY...

AT 303 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A THREAT FOR FLASH FLOODING. EMERGENCY MANAGEMENT OFFICIALS 
REPORTED RUNOFF AND LARGE DEBRIS OVER PORTIONS OF STATE HIGHWAY 37 
NEAR BONITO LAKE...OR ABOUT 9 MILES NORTH OF RUIDOSO. WHILE RAINFALL 
HAS MOMENTARILY DIMINISHED...ADDITIONAL SHOWERS AND STORMS ARE 
MOVING TOWARD THE WARNING AREA...AND THE THREAT FOR FLOODING IS 
EXPECTED TO CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM RAINFALL WILL CAUSE ELEVATED WATER LEVELS WITHIN 
VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE LITTLE BEAR FIRE BURN 
AREA...INCLUDING AREAS NEAR AND ALONG THE RIO BONITO.

TO REPORT FLOODING OR SEVERE WEATHER...CONTACT THE NATIONAL WEATHER 
SERVICE FORECAST OFFICE IN ALBUQUERQUE AT 1-888-386-7637.

&&

LAT...LON 3350 10581 3351 10555 3345 10555 3339 10569
      3339 10581

$$

SHOEMAKE
490 
WGUS75 KABQ 142306
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 PM MDT MON JUL 14 2014

NMC027-142315-
/O.EXP.KABQ.FF.W.0012.000000T0000Z-140714T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NM-
506 PM MDT MON JUL 14 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTH
CENTRAL LINCOLN COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE FLOODING THREAT 
WAS ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING MAY 
CONTINUE...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE 
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3350 10581 3351 10555 3345 10555 3339 10569
      3339 10581

$$

SHOEMAKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 12:02 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 14, 12:02 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1202 PM MDT MON JUL 14 2014

.AVIATION...
18Z TAF CYCLE
ANOTHER ROUND OF SHOWERS/THUNDERSTORMS WILL IMPACT THE FORECAST
AREA TODAY/TONIGHT. IT IS EXPECTED THAT ALL TERMINAL SITES WOULD
BE IMPACTED BY THIS ACTIVITY. SOME SITES HAVE MORE POTENTIAL THAN
OTHERS INCLUDING SOME VIS RESTRICTIONS DUE TO SHORT TERM HEAVY
RAIN. VRB GUSTY WINDS WILL ALSO PLAGUE MANY OF THE SITES. MVFR
CIGS DUE TO PASSING STORMS WILL BE MOST POSSIBLE AT LVS/TCC DUE TO
COLD FRONTAL EFFECTS THERE. AS THE SH/TS DECLINE IN
COVERAGE/INTENSITY DURING THE OVERNIGHT HOURS...SOME RESIDUAL LOW
CIGS WILL BE POSSIBLE OVER EASTERN PLAINS SITES. TCC HAS THE BEST
CHANCE OF OBSERVING THAT ALTHOUGH CANT RULE OUT LVS.

50

&&

.PREV DISCUSSION...355 AM MDT MON JUL 14 2014...
.SYNOPSIS...
VERY RICH ATMOSPHERIC MOISTURE ACROSS FORECAST AREA AND THIS
WILL...FOR THE MOST PART...BE AROUND AT LEAST THROUGH THURSDAY
BEFORE HIGH PRESSURE ALOFT BEGINS TO BUILD MORE STRONGLY OVER OR
NEARER NEW MEXICO. AT LEAST 2 MORE BACK DOOR COLD FRONTS WILL MAKE
IT ACROSS EAST AND AT LEAST PORTIONS OF CENTRAL NEW MEXICO THROUGH
WEDNESDAY NIGHT OR THURSDAY...SO WE STILL HAVE AT LEAST 4 DAYS TO
GET MOST...PREFERABLY ALL...LOCALES A HALFWAY DECENT DRINK OF
WATER BEFORE STRONG HIGH PRESSURE ALOFT BUILDS OVER OR VERY NEAR
THE STATE AND REALLY STABILIZES...DRIES AND FURTHER WARMS THE
ATMOSPHERE...GREATLY REDUCING STORM COVERAGE.

&&

.DISCUSSION...
A NUMBER OF TWEAKS...MORE MINOR THAN MODERATE...MADE TO MOST OF
THE FCST GRIDS ACROSS MOST OF THE NEXT 6 PERIODS. SOME OF THE
BIGGER ISSUES TO WRESTLE WITH WILL BE JUST WHERE THE HEAVIEST
RAINS WILL FALL...TIMING OF THE BACK DOOR FRONTS/MOISTURE
RECHARGES...HOW MUCH EACH DAY/S CONVECTION WILL IMPACT OR CHANGE
THE LOCATION AND EVOLUTION OF MID AND UPPER TROPOSPHERIC
DISTURBANCES AND HENCE THE LOCATION AND INTENSITY OF THE STRONGEST
STORMS AND HEAVIEST RAINFALL. DECIDED AGAINST ISSUING ANOTHER
FLASH FLOOD WATCH AS TODAY BRINGS A LITTLE LESS FOCUSED AN AREA OF
POTENTIAL HEAVY RAINFALL. BUT PWATS ARE QUITE HIGH ACROSS MUCH OF
FCST AREA...SO DECIDED TO ADD LOCALLY HEAVY RAIN WORDING TO ALL
SCATTERED OR GREATER COVERAGE POPS AREAS. LAST BACK DOOR PUSH
LOOKS TO COME INTO AND ACROSS A GOOD PORTION OF N AND CENTRAL NM
BETWEEN

MODELS ARE STILL PRETTY CONSISTENT WITH A TREND TO DRIER AND
WARMER WEATHER BY AND OVER THE COMING WEEKEND AS THE NORTHWEST
FLOW ALOFT GIVES WAY TO A MONSTROUS HIGH PRESSURE SYSTEM
ALOFT...WHICH WILL WARM...DRY AND STABILIZE THE ATMOSPHERE ACROSS
MUCH OF THE STATE. THERE IS A LITTLE MORE MOISTURE INDICATED TO BE
TRAPPED UNDER THE HIGH ON THE LATEST ECMWF AND GFS MODELS FOR GOOD
PORTION OF NEXT WEEK...SO THERE IS STILL SOME HOPE THAT AT LEAST
ISOLATED SHOWERS AND STORMS CAN BE REALIZED FOR PORTIONS OF NEXT
WEEK.

43

&&

.FIRE WEATHER...
WETTING RAIN TO CONTINUE OVER MUCH OF THE AREA TODAY THROUGH
WEDNESDAY WITH SOME DRYING AND A REDUCTION IN COVERAGE THURSDAY THROUGH
MONDAY.

SHOWERS AND THUNDERSTORMS PERSISTED WHILE GRADUALLY DISSIPATING
DURING THE OVERNIGHT HOURS...WITH GOOD TO EXCELLENT RH RECOVERS MOST
AREAS EXCEPT THE LOWER ELEVATIONS OF THE NORTHWEST PLATEAU.

AN AMPLIFIED PATTERN IS IN PLACE WITH AN UPPER LEVEL RIDGE OVER THE
WESTERN STATES AND AN UNSEASONABLY STRONG UPPER LOW OVER THE NORTH
CENTRAL STATES WITH NORTHWEST FLOW TO INCREASE AS THE PATTERN
CONTINUES TO AMPLIFY. THIS PATTERN WILL SUPPORT REGULAR INTRUSIONS
OF MOISTURE IN THE FORM OF BACK DOOR FRONTS INTO THE EASTERN PLAINS.
SOUNDINGS FROM SUNDAY AFTERNOON AND CURRENT SATELLITE PRODUCTS
INDICATE THAT PRECIPITABLE WATER VALUES ARE GREATER THAN ONE INCH
ACROSS NEW MEXICO WITH HIGHER VALUES OVER THE TEXAS PANHANDLE. IN
THE WAKE OF A BACK DOOR FRONT ON SUNDAY...ANOTHER FRONT WILL MOVE
INTO THE NORTHEAST TODAY AND THROUGH MOST OF THE PLAINS OVERNIGHT...
ACCOMPANIED BY ANOTHER SURGE OF MOISTURE. WIDESPREAD WETTING RAINS
ARE EXPECTED TODAY...SOME WITH LOCALLY HEAVY RAIN...WITH A FOCUS
AREAS ACROSS THE WEST AND WELL AS THE CENTRAL HIGH TERRAIN AND
ADJACENT EAST SLOPES AND HIGHLANDS.

MODERATE GAP WINDS OVERNIGHT WILL USHER LOW LEVEL MOISTURE INTO THE
CENTRAL VALLEYS AND WESTERN ZONES. ADDITIONALLY...THE SURFACE HIGH
STRENGTHENS OVER THE GREAT PLAINS ON TUESDAY AND MOIST EASTERLY FLOW
WILL PERSIST ACROSS THE EASTERN PLAINS. YET ANOTHER FRONT SURGES
INTO THE NORTHEAST ON WEDNESDAY...AS AN UPPER LEVEL DISTURBANCE
MOVES OVER THE STATE IN NORTHWEST FLOW. THUS...WIDESPREAD WETTING
RAINS WILL CONTINUE TUESDAY AND WEDNESDAY....WITH MOSTLY GOOD TO
EXCELLENT OVERNIGHT RH RECOVERIES. THE SLOW MOVEMENT OF STORMS WILL
SUPPORT LOCAL FLOODING...AND BURN SCARS WILL BE PARTICULARLY
SUSCEPTIBLE.

BY THURSDAY...THE UPPER HIGH IS CENTERED OVER NORTHWEST MEXICO AND
WITH INCREASED NORTHWEST FLOW ALOFT DRIER AIR MOVES OVER THE
NORTHWEST...DECREASING THE CHANCES FOR WETTING RAIN THERE. RECYCLING
OF MOISTURE WILL RESULT IN CONTINUED WETTING RAIN...THOUGH A
DOWNTICK IN COVERAGE IS EXPECTED.  HIGH HAINES VALUES OF 5 TO
POSSIBLY 6 WILL BE IN PLACE ACROSS THE NORTHWEST. MORE DRYING WILL
STEADILY DECREASE CONVECTION FRIDAY THROUGH THE WEEKEND AS THE AREA
OF HIGH HAINES STEADILY INCREASES AND MIN RH VALUES STEADILY
DECREASE AS WELL.

05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 14, 6:08 AM MDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 AM MDT MON JUL 14 2014

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
608 AM MDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT.
RAINFALL COULD BECOME HEAVY AT TIMES. THIS MAY LEAD TO LOCALIZED
AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR RECENT AND
OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO 2 INCHES OF
RAINFALL OR VERY LOCALLY EVEN MORE. A FEW STORMS MAY ALSO PRODUCE
SMALL HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST
THURSDAY. RAINFALL ONCE AGAIN COULD BECOME HEAVY. THIS MAY LEAD TO
LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR
RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE UP TO
2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

43

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:32 PM MDTSpecial Weather StatementABQRio Arriba43 min
Jul 13, 6:37 PM MDTAreal Flood AdvisoryABQSan Miguel113 min
Jul 13, 6:56 PM MDTAreal Flood AdvisoryABQCatron, Socorro2 hr
Jul 13, 7:19 PM MDTAreal Flood AdvisoryABQMcKinley, Rio Arriba, Sandoval, San Juan116 min
Jul 14, 4:30 PM MDTSevere Thunderstorm WarningABQHarding, Union45 min
Jul 14, 4:53 PM MDTSpecial Weather StatementABQBernalillo22 min
Jul 14, 5:16 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union44 min
Jul 14, 5:35 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval115 min
Jul 14, 5:52 PM MDTSpecial Weather StatementABQQuay23 min
Jul 14, 5:53 PM MDTSpecial Weather StatementABQRio Arriba22 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.